Nebraska, 2018

High Wind in Nebraska, March 6, 2018

March 6, 2018 · NWS LBF · 7 events in 7 counties and zones

Across southwest Nebraska, strong northwest winds of 30 to 40 mph with gusts to near 60 mph or higher occurred during the mid morning, through the mid afternoon hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Across southwest Nebraska, strong northwest winds of 30 to 40 mph with gusts to near 60 mph or higher occurred during the mid morning, through the mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 6, 6:12 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 6, 6:12 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
612 AM CST Tue Mar 6 2018

.SHORT TERM...(Today and tonight)
Issued at 325 AM CST Tue Mar 6 2018

Low pressure will continue to spin just east of the region through
Tuesday. This will result in lingering snow showers across the
northeast portion of our forecast area through Tuesday afternoon. An
additional 2 to 4 inches is possible northeast of a line from
Valentine to Taylor. The majority of this snow is expected to fall
before noon Tuesday. Where recent snow has fallen or will continue
to fall throughout the day Tuesday, temperatures will remain chilly
(highs only in the upper 20s). Elsewhere, temperatures could rise
into the mid to upper 30s.

In addition to snow potential, the low will bring some extremely
high winds to the region. In the areas that are expected to see
snow, winds will be lighter. However, blowing snow will still be a
concern as northwest wind gusts rise to near 25 to 30 mph by the
afternoon. Stronger winds are expected south of this area where wind
gusts could reach 50 to 60 mph. Have upgraded to a high wind warning
for the counties along and south of a Lisco to Broken Bow line.
Highest winds will occur around noon CDT before slowly tapering off
in the afternoon. Blowing snow will not be a concern in the warning
area as little to no snow fell with this last system and little to
no snow remains on the ground from previous systems. Winds will
finally diminish below warning criteria after 6pm CDT Tuesday.

.LONG TERM...(Wednesday through Monday)
Issued at 325 AM CST Tue Mar 6 2018

Upper level ridging will expand east across the area mid to late
week. This will bring much quieter weather to the area. Southerly
low level flow will advect warmer air into the region during this
time, with highs by Friday expected to reach the lower to mid 60s
across southwest Nebraska.

During the weekend, an Alberta Clipper will dive southeast across
the Dakotas into Minnesota. This track does not favor precipitation
for our area, and the dry forecast will be maintained. The system
will however send a cold front through, with highs cooling back to
near 40 degrees across the north and 50 degrees southwest areas.

Early next week, upper level ridging once again expands across the
region, with dry and warmer weather continuing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 612 AM CST Tue Mar 6 2018

Strong winds and snow will be the main aviation concerns over the
next day. Snow will be mainly confined to the northeast portion of
the forecast area and is only expected to impact the KVTN terminal.
Strong winds will continue through Tuesday at both sites. The
strongest winds will however be across the south and impact KLBF.
Winds diminish after sunset with VFR conditions returning to the
region.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
NEZ022-035>038-056>059-069>071.

Winter Weather Advisory until noon CST /11 AM MST/ today for
NEZ005-008>010.

Blizzard Warning until noon CST today for NEZ006-007.

&&

SHORT TERM...Kulik
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, Mar 6, 3:33 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 AM CST Tue Mar 6 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-070945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 AM CST Tue Mar 6 2018 /233 AM MST Tue Mar 6 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Winter Weather Advisories and Blizzard Warnings are in effect for
parts of north central Nebraska until noon Tuesday. Please see
the latest winter weather bulletin for details in your area.

Very windy conditions with gusts of 45 to 55 mph are expected
across parts of central and southwest Nebraska Tuesday. A High
Wind Warning is in effect Tuesday for areas south of a line from
Lisco to Broken Bow.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Lincoln

When
March 6, 8:30 AM CST to 1:30 PM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS recorded sustained wind gusts of 40 mph from the mid to late morning hours. A peak wind gust of 58 mph occurred at a mesonet site near North Platte at 855 am CST. These sustained winds and gusts near 60 mph were common across Lincoln County.

High Wind, Frontier

When
March 6, 9:00 AM CST to 11:30 PM CST
Where
Frontier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The nearby McCook ASOS recorded sustained wind gusts of 40 mph from mid morning through the mid afternoon hours. A peak wind gust of 66 mph occurred at 1126 am CST. These sustained winds and gusts over 60 mph were common across Frontier County.

High Wind, Hayes

When
March 6, 9:30 AM CST to 1:30 PM CST
Where
Hayes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded sustained wind gusts of 40 mph from mid morning through the early afternoon hours. A peak wind gust of 58 mph occurred at 1004 am MST. These sustained winds and gusts were common across Hayes County.

High Wind, Keith

When
March 6, 9:30 AM MST to 1:30 PM MST
Where
Keith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded sustained wind gusts of 40 mph from mid morning through the early afternoon hours. These sustained winds were common across Keith County.

High Wind, Perkins

When
March 6, 9:30 AM MST to 1:30 PM MST
Where
Perkins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded sustained wind gusts of 40 mph from mid morning through the early afternoon hours. These sustained winds were common across Perkins County.

High Wind, Chase

When
March 6, 9:30 AM MST to 1:30 PM MST
Where
Chase forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded sustained wind gusts of 40 mph from mid morning through the early afternoon hours. A peak wind gust of 58 mph occurred at 1004 am MST. These sustained winds and gusts were common across Chase County.

High Wind, Deuel

When
March 6, 9:30 AM MST to 1:30 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded sustained wind gusts of 40 mph from mid morning through the early afternoon hours. These sustained winds were common across Deuel County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733874, 733873, 733872, 733869, 733870, 733871, 733875.